Construction of Cauchy data of vacuum Einstein field equations evolving to black holes

Abstract

We show the existence of complete, asymptotically flat Cauchy initial data for the vacuum Einstein field equations, free of trapped surfaces, whose future development must admit a trapped surface. Moreover, the datum is exactly a constant time slice in Minkowski space-time inside and exactly a constant time slice in Kerr space-time outside.
The proof makes use of the full strength of Christodoulou’s work on the dynamical formation of black holes and Corvino-Schoen’s work on the construction of initial data sets.

Note: To view the article, click on the URL link for the DOI number.

  • [Ch-91] Go to document D. Christodoulou, "The formation of black holes and singularities in spherically symmetric gravitational collapse," Comm. Pure Appl. Math., vol. 44, iss. 3, pp. 339-373, 1991.
    @article{Ch-91, mrkey = {1090436},
      author = {Christodoulou, Demetrios},
      title = {The formation of black holes and singularities in spherically symmetric gravitational collapse},
      journal = {Comm. Pure Appl. Math.},
      fjournal = {Communications on Pure and Applied Mathematics},
      volume = {44},
      year = {1991},
      number = {3},
      pages = {339--373},
      issn = {0010-3640},
      coden = {CPAMA},
      mrclass = {83C57 (53C80 58G16 83C75)},
      mrnumber = {1090436},
      mrreviewer = {Robert Bartnik},
      doi = {10.1002/cpa.3160440305},
      zblnumber = {0728.53061},
      }
  • [Chr] Go to document D. Christodoulou, The Formation of Black Holes in General Relativity, Zürich: European Mathematical Society (EMS), 2009.
    @book{Chr, mrkey = {2488976},
      author = {Christodoulou, Demetrios},
      title = {The Formation of Black Holes in General Relativity},
      series = {EMS Monogr. Math.},
      publisher = {European Mathematical Society (EMS)},
      address = {Zürich},
      year = {2009},
      pages = {x+589},
      isbn = {978-3-03719-068-5},
      mrclass = {83C05 (35L70 35Q75 83C75)},
      mrnumber = {2488976},
      mrreviewer = {Piotr T. Chru{\'s}ciel},
      doi = {10.4171/068},
      zblnumber = {1197.83004},
      }
  • [Ch-K] D. Christodoulou and S. Klainerman, The Global Nonlinear Stability of the Minkowski Space, Princeton, NJ: Princeton Univ. Press, 1993, vol. 41.
    @book{Ch-K, mrkey = {1316662},
      author = {Christodoulou, Demetrios and Klainerman, Sergiu},
      title = {The Global Nonlinear Stability of the {M}inkowski Space},
      series = {Princeton Mathematical Series},
      volume = {41},
      publisher = {Princeton Univ. Press},
      address = {Princeton, NJ},
      year = {1993},
      pages = {x+514},
      isbn = {0-691-08777-6},
      mrclass = {83C05 (35Q75 58G16 83C35)},
      mrnumber = {1316662},
      mrreviewer = {Alan D. Rendall},
      zblnumber = {0827.53055},
      }
  • [C] Go to document J. Corvino, "Scalar curvature deformation and a gluing construction for the Einstein constraint equations," Comm. Math. Phys., vol. 214, iss. 1, pp. 137-189, 2000.
    @article{C, mrkey = {1794269},
      author = {Corvino, Justin},
      title = {Scalar curvature deformation and a gluing construction for the {E}instein constraint equations},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {214},
      year = {2000},
      number = {1},
      pages = {137--189},
      issn = {0010-3616},
      coden = {CMPHAY},
      mrclass = {53C21 (35Q75 83C05)},
      mrnumber = {1794269},
      mrreviewer = {Alan D. Rendall},
      doi = {10.1007/PL00005533},
      zblnumber = {1031.53064},
      }
  • [C-S] Go to document J. Corvino and R. M. Schoen, "On the asymptotics for the vacuum Einstein constraint equations," J. Differential Geom., vol. 73, iss. 2, pp. 185-217, 2006.
    @article{C-S, mrkey = {2225517},
      author = {Corvino, Justin and Schoen, Richard M.},
      title = {On the asymptotics for the vacuum {E}instein constraint equations},
      journal = {J. Differential Geom.},
      fjournal = {Journal of Differential Geometry},
      volume = {73},
      year = {2006},
      number = {2},
      pages = {185--217},
      issn = {0022-040X},
      coden = {JDGEAS},
      mrclass = {58J45 (35Q75 83C05)},
      mrnumber = {2225517},
      mrreviewer = {Alan D. Rendall},
      url = {http://projecteuclid.org/euclid.jdg/1146169910},
      zblnumber = {1122.58016},
      }
  • [K-R-04] Go to document S. Klainerman and I. Rodnianski, "Ricci defects of microlocalized Einstein metrics," J. Hyperbolic Differ. Equ., vol. 1, iss. 1, pp. 85-113, 2004.
    @article{K-R-04, mrkey = {2052472},
      author = {Klainerman, Sergiu and Rodnianski, Igor},
      title = {Ricci defects of microlocalized {E}instein metrics},
      journal = {J. Hyperbolic Differ. Equ.},
      fjournal = {Journal of Hyperbolic Differential Equations},
      volume = {1},
      year = {2004},
      number = {1},
      pages = {85--113},
      issn = {0219-8916},
      mrclass = {58J45 (35A27 35Q75 83C05)},
      mrnumber = {2052472},
      mrreviewer = {Terence C. Tao},
      doi = {10.1142/S0219891604000056},
      zblnumber = {1063.53051},
      }
  • [K-R-05] Go to document S. Klainerman and I. Rodnianski, "Causal geometry of Einstein-vacuum spacetimes with finite curvature flux," Invent. Math., vol. 159, iss. 3, pp. 437-529, 2005.
    @article{K-R-05, mrkey = {2125732},
      author = {Klainerman, Sergiu and Rodnianski, Igor},
      title = {Causal geometry of {E}instein-vacuum spacetimes with finite curvature flux},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {159},
      year = {2005},
      number = {3},
      pages = {437--529},
      issn = {0020-9910},
      coden = {INVMBH},
      mrclass = {58J45 (35B30 35Q75 83C05)},
      mrnumber = {2125732},
      mrreviewer = {Lars {\AA}ke Andersson},
      doi = {10.1007/s00222-004-0365-4},
      zblnumber = {1136.58018},
      }
  • [K-R-05-Rough] Go to document S. Klainerman and I. Rodnianski, "Rough solutions of the Einstein-vacuum equations," Ann. of Math., vol. 161, iss. 3, pp. 1143-1193, 2005.
    @article{K-R-05-Rough, mrkey = {2180400},
      author = {Klainerman, Sergiu and Rodnianski, Igor},
      title = {Rough solutions of the {E}instein-vacuum equations},
      journal = {Ann. of Math.},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {161},
      year = {2005},
      number = {3},
      pages = {1143--1193},
      issn = {0003-486X},
      coden = {ANMAAH},
      mrclass = {58J45 (35Q75)},
      mrnumber = {2180400},
      mrreviewer = {Lars {\AA}ke Andersson},
      doi = {10.4007/annals.2005.161.1143},
      zblnumber = {1089.83006},
      }
  • [K-R-05-Microlocolized-Rough] Go to document S. Klainerman and I. Rodnianski, "The causal structure of microlocalized rough Einstein metrics," Ann. of Math., vol. 161, iss. 3, pp. 1195-1243, 2005.
    @article{K-R-05-Microlocolized-Rough, mrkey = {2180401},
      author = {Klainerman, Sergiu and Rodnianski, Igor},
      title = {The causal structure of microlocalized rough {E}instein metrics},
      journal = {Ann. of Math.},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {161},
      year = {2005},
      number = {3},
      pages = {1195--1243},
      issn = {0003-486X},
      coden = {ANMAAH},
      mrclass = {58J45 (35Q75 53C25)},
      mrnumber = {2180401},
      mrreviewer = {Lars {\AA}ke Andersson},
      doi = {10.4007/annals.2005.161.1195},
      zblnumber = {1089.83007},
      }
  • [K-R-Sharp] Go to document S. Klainerman and I. Rodnianski, "Sharp trace theorems for null hypersurfaces on Einstein metrics with finite curvature flux," Geom. Funct. Anal., vol. 16, iss. 1, pp. 164-229, 2006.
    @article{K-R-Sharp, mrkey = {2221255},
      author = {Klainerman, S. and Rodnianski, I.},
      title = {Sharp trace theorems for null hypersurfaces on {E}instein metrics with finite curvature flux},
      journal = {Geom. Funct. Anal.},
      fjournal = {Geometric and Functional Analysis},
      volume = {16},
      year = {2006},
      number = {1},
      pages = {164--229},
      issn = {1016-443X},
      coden = {GFANFB},
      mrclass = {58J45 (35J15 42B25 46E35 83C05)},
      mrnumber = {2221255},
      mrreviewer = {Simone Calogero},
      doi = {10.1007/s00039-006-0557-8},
      zblnumber = {1206.35081},
      }
  • [K-R-09] Go to document S. Klainerman and I. Rodnianski, "On the formation of trapped surfaces," Acta Math., vol. 208, iss. 2, pp. 211-333, 2012.
    @article{K-R-09, mrkey = {2931382},
      author = {Klainerman, Sergiu and Rodnianski, Igor},
      title = {On the formation of trapped surfaces},
      journal = {Acta Math.},
      fjournal = {Acta Mathematica},
      volume = {208},
      year = {2012},
      number = {2},
      pages = {211--333},
      issn = {0001-5962},
      coden = {ACMAA8},
      mrclass = {83C05 (58J47 83C75)},
      mrnumber = {2931382},
      mrreviewer = {Fr{é}d{é}ric Robert},
      doi = {10.1007/s11511-012-0077-3},
      zblnumber = {1246.83028},
      }
  • [Luk] Go to document J. Luk, "On the local existence for the characteristic initial value problem in general relativity," Int. Math. Res. Not., vol. 2012, iss. 20, p. no. 20, 4625-4678.
    @article{Luk, mrkey = {2989616},
      author = {Luk, Jonathan},
      title = {On the local existence for the characteristic initial value problem in general relativity},
      journal = {Int. Math. Res. Not.},
      fjournal = {International Mathematics Research Notices. IMRN},
      sortyear = {2012},
      number = {20},
      pages = {no.~20, 4625--4678},
      issn = {1073-7928},
      mrclass = {83C05 (35Q75 58J32 58J45 58J47)},
      mrnumber = {2989616},
      mrreviewer = {Marcel Dossa},
      volume = {2012},
      zblnumber = {1262.83011},
      doi = {10.1093/imrn/rnr201},
      }
  • [Ren] Go to document A. D. Rendall, "Reduction of the characteristic initial value problem to the Cauchy problem and its applications to the Einstein equations," Proc. Roy. Soc. London Ser. A, vol. 427, iss. 1872, pp. 221-239, 1990.
    @article{Ren, mrkey = {1032984},
      author = {Rendall, A. D.},
      title = {Reduction of the characteristic initial value problem to the {C}auchy problem and its applications to the {E}instein equations},
      journal = {Proc. Roy. Soc. London Ser. A},
      fjournal = {Proceedings of the Royal Society. London. Series A. Mathematical, Physical and Engineering Sciences},
      volume = {427},
      year = {1990},
      number = {1872},
      pages = {221--239},
      issn = {0962-8444},
      coden = {PRLAAZ},
      mrclass = {83C05 (58D25 58D30)},
      mrnumber = {1032984},
      mrreviewer = {Philippe-A. Dionne},
      zblnumber = {0701.35149},
      doi = {10.1098/rspa.1990.0009},
      }
  • [R-T] Go to document M. Reiterer and E. Trubowitz, "Strongly focused gravitational waves," Comm. Math. Phys., vol. 307, iss. 2, pp. 275-313, 2011.
    @article{R-T, mrkey = {2837117},
      author = {Reiterer, Michael and Trubowitz, Eugene},
      title = {Strongly focused gravitational waves},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {307},
      year = {2011},
      number = {2},
      pages = {275--313},
      issn = {0010-3616},
      coden = {CMPHAY},
      mrclass = {53C80 (83C35 83C57)},
      mrnumber = {2837117},
      mrreviewer = {Willie W. Wong},
      doi = {10.1007/s00220-011-1314-x},
      zblnumber = {1229.83027},
      }
  • [S-Y] Go to document R. Schoen and S. T. Yau, "The existence of a black hole due to condensation of matter," Comm. Math. Phys., vol. 90, iss. 4, pp. 575-579, 1983.
    @article{S-Y, mrkey = {0719436},
      author = {Schoen, Richard and Yau, S. T.},
      title = {The existence of a black hole due to condensation of matter},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {90},
      year = {1983},
      number = {4},
      pages = {575--579},
      issn = {0010-3616},
      coden = {CMPHAY},
      mrclass = {83C05 (53C80 58G25)},
      mrnumber = {0719436},
      mrreviewer = {J. L. Kazdan},
      doi = {10.1007/BF01216187},
      zblnumber = {0541.53054},
      }
  • [Y] S. T. Yau, "Geometry of three manifolds and existence of black hole due to boundary effect," Adv. Theor. Math. Phys., vol. 5, iss. 4, pp. 755-767, 2001.
    @article{Y, mrkey = {1926294},
      author = {Yau, Shing Tung},
      title = {Geometry of three manifolds and existence of black hole due to boundary effect},
      journal = {Adv. Theor. Math. Phys.},
      fjournal = {Advances in Theoretical and Mathematical Physics},
      volume = {5},
      year = {2001},
      number = {4},
      pages = {755--767},
      issn = {1095-0761},
      mrclass = {53C21 (58E50 83C57)},
      mrnumber = {1926294},
      mrreviewer = {Yuguang Shi},
      zblnumber = {1019.53016},
      }

Authors

Junbin Li

Department of Mathematics, Sun Yat-sen University Guangzhou, China

Pin Yu

Mathematical Sciences Center, Tsinghua University Beijing, China